Colorado, 2002

Tornadoes and Hail in Colorado, August 28, 2002

August 28, 2002 · NWS PUB · 18 events in 6 counties and zones

13 hail, 5 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 28, 2:30 AM MST, 10 hours 33 minutes earlier.

Area forecast discussion, Aug 28, 2:30 AM MST, 10 hours 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
330 AM MDT WED AUG 28 2002

PRECIP CHANCES THE CONCERN AS WX PATTERN REMAINS RELATIVELY
UNCHANGED.

CURRENTLY...MCS FORMING OVER WRN NEBRASKA WITH NEW CONVECTION ON THE
SRN FLANK IN EXTREME NERN CO. ISOLATED CELL WHICH PRODUCED BRIEF
SEVERE WX OVER EL PASO COUNTY TUE EVENING ALMOST GONE WITH ONLY A
SMALL AREA OF LIGHT RAIN REMAINING. STRATUS FORMATION A LITTLE
SLOWER THAN LAST NIGHT...THOUGH LATEST OBS AND SATELLITE FOG/LOW
CLOUD IMAGE SUGGEST CLOUD COVERAGE HAS BEGUN TO INCREASE THE LAST
HOUR OR SO.

MODELWISE...00Z ETA STRUGGLING TO PORTRAY QPF PICTURE ACCURATELY...
WITH 12 HR FORECAST VALID AT 12Z SHOWING ERRONEOUS PRECIP BULLSEYES
IN E-CENT CO AND OVER THE TEX PANH. SUSPECT LACK OF FAVORABLE UPPER
JET DYNAMICS MAY BE THE CULPRIT IN CURRENT PRECIP NO SHOW.

TODAY...NO APPARENT OUTFLOW BOUNDARIES TO DEAL WITH THIS MORNING...
THOUGH INCREASING STRATUS MAY COVER MUCH OF THE PLAINS BY DAYBREAK.
WITH STRONG UPSLOPE GRADIENTS LACKING...WILL COUNT ON A FAIRLY QUICK
BREAK-UP OF LOW CLOUDS BY LATE MORNING. ONCE AGAIN...CAPES AND
SHEAR WILL BE SUFFICIENT FOR THUNDERSTORM ACTIVITY THIS AFTERNOON...
BUT QUESTION AS ALWAYS IS...WHAT MECHANISMS WILL INITIATE AND SUSTAIN
CONVECTION? PLUSES TODAY INCLUDE SLIGHTLY ENHANCED VERTICAL MOTION
DUE TO LEFT FRONT QUAD OF UPPER JET NOSING INTO CO BY 00Z...ALONG
WITH STRONGER SURFACE HEATING OVER THE ERN MTNS DUE TO LACK OF
DEEP LOW LEVEL OUTFLOW/COLD POOL OVER THE PLAINS. MAIN MINUS IS
CONTINUED PRESENCE OF FAIRLY THICK LAYER OF DRY AIR AS SHOWN BY
KGJT 00Z SOUNDING...WHICH HAS HELPED QUASH MOST MTN CONVECTION THE
LAST FEW DAYS. WILL GO WITH BROADBRUSH SLIGHT CHANCE MOST AREAS FOR
THE AFTERNOON FOR NOW AS MODELS AND LATEST SATELLITE PICS SUGGEST MID
LEVELS WILL BE MOISTENING DURING THE DAY. SEVERE POTENTIAL IS THERE
WITH STRONG DIRECTIONAL SHEAR AND CAPES ABOVE 1000 J/KG...BUT WILL
KEEP MENTION OUT OF THE ZONES AS THIS HAS BEEN THE CASE FOR SEVERAL
DAYS AND VERY LITTLE SEVERE WX HAS OCCURRED IN THE CWFA. GENERALLY
WENT CLOSE TO GUIDANCE NUMBERS FOR MAXES.

TONIGHT...IF CONVECTION CAN INITIATE OVER THE MTNS THIS AFTERNOON...
LOW LEVEL PARAMETERS STILL LOOK FAVORABLE FOR OVERNIGHT MCS
FORMATION ON THE PLAINS WITH LOW LEVEL JET CONVERGENCE SHOWING A
BULLSEYE OVER THE FAR EAST. CURRENT FORECAST LOOKS OK AND WILL JUST
MAKE SOME MINOR TWEAKS.

THURSDAY...APPEARS BEST MOISTURE CONVERGENCE AND INSTABILITY BEGIN
TO SHIFT NEWRD OUT OF THE AREA...SO WOULD WOULD EXPECT A DOWNTURN IN
CONVECTIVE POTENTIAL OVER THE ERN PLAINS. CURRENT GRIDS SHOW THIS
TREND AND WONT CHANGE.

FRIDAY-TUE...UPPER LOW OVER THE PACIFIC NW WEAKENS...ALLOWING UPPER
FLOW TO BECOME MORE WRLY. THIS SHOULD TEND TO ADVECT A DRIER AIRMASS
INTO CO...THOUGH ENOUGH RESIDUAL MOISTURE WILL BE AROUND TO KEEP A
SLIGHT CHANCE OF AFTERNOON/EVENING CONVECTION GOING THROUGH THE
PERIOD. AVN SHOWS A WEAK FRONT DROPPING INTO THE ERN PLAINS SUNDAY
WHICH MAY SERVE TO INCREASE CONVECTIVE CHANCES...OTHERWISE FEW
FEATURES OF NOTE TO FOCUS CONVECTION. CURRENT GRIDS LOOK FINE AND
WILL LEAVE UNCHANGED.

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, Aug 28, 10:55 AM MST, 2 hours 8 minutes before
COZ058>089-093>099-282000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT WED AUG 28 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON THROUGH
TONIGHT FOR A FEW SEVERE THUNDERSTORMS OVER THE SOUTHEAST PLAINS OF
COLORADO...

LATE WEDNESDAY MORNING...A DISTURBANCE WAS VISIBLE IN SATELLITE
PICTURES TRACKING NORTHEAST THROUGH THE SANGRE DE CRISTO MOUNTAINS.
THIS DISTURBANCE WAS LOCATED NEAR THE NOSE OF AN UPPER LEVEL
JETSTREAM POKING INTO SOUTH CENTRAL COLORADO.  AS THE DISTURBANCE
CONTINUES TRACKING NORTHEAST...SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO SPREAD FROM THE MOUNTAINS ONTO THE ADJACENT PLAINS
DURING THE EARLY AFTERNOON HOURS.

AT THIS TIME...THE GREATEST THREAT OF SEVERE WEATHER FOR THE
AFTERNOON HOURS WOULD APPEAR TO BE ACROSS EL PASO COUNTY.  THIS AREA
IS MOST LIKELY TO SEE LIFT FROM THE APPROACHING UPPER LEVEL
DISTURBANCE.

ANY STORMS WHICH MOVE ONTO THE PLAINS THIS AFTERNOON WILL EVENTUALLY
MOVE SOUTHEAST ACROSS THE FAR SOUTHEASTERN PLAINS BY THIS EVENING
AND OVERNIGHT...WITH KIOWA...BENT...CROWLEY...OTERO...PROWERS AND
BACA COUNTIES HAVING THE GREATEST THREAT FOR SEVERE WEATHER AT THAT
TIME.

ANOTHER DISTURBANCE WAS VISIBLE AT LATE MORNING TRACKING NORTHEAST
INTO THE SOUTHWEST COLORADO MOUNTAINS.  THIS DISTURBANCE WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO THE EASTERN SAN JUAN
MOUNTAINS...THE LA GARITA MOUNTAINS...THE SAGUACHE RANGE...AND THE
SAN LUIS VALLEY...THROUGH THE AFTERNOON HOURS.

THE MAIN SEVERE WEATHER THREAT FROM STORMS THIS AFTERNOON WILL BE
LARGE HAIL TO AROUND 1.5 INCHES IN DIAMETER.  LATER TODAY AND
TONIGHT...THE MAIN THREATS WILL INCLUDE BOTH LARGE HAIL AND HIGH
WINDS...WITH WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE.

The radar

The Pueblo radar (KPUX), 136 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 tornado. Local standard time, as filed.

Hail, Las Animas

When
August 28, 1:03 PM MST to 1:08 PM MST
Where
Las Animas County, 3 mi W of Gulnare
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -104.800

Tornado, Kiowa

When
August 28, 1:10 PM MST to 1:12 PM MST
Where
Kiowa County, 11 mi S of Eads
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
38.317, -102.767

A small, weak, short-lived tornado caused no known damage.

Hail, Kiowa

When
August 28, 1:15 PM MST to 1:20 PM MST
Where
Kiowa County, 11 mi SE of Eads
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -102.617

Hail, Las Animas

When
August 28, 1:20 PM MST to 1:25 PM MST
Where
Las Animas County, 1 mi S of Gulnare
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.317, -104.750

Hail, Prowers

When
August 28, 1:25 PM MST to 1:30 PM MST
Where
Prowers County, 5 mi N of Wiley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -102.717

Hail, Huerfano

When
August 28, 2:03 PM MST to 2:08 PM MST
Where
Huerfano County, Gardner
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -105.167

Tornado, Prowers

When
August 28, 2:07 PM MST to 2:21 PM MST
Where
Prowers County, 3 mi SW of Wiley
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
38.117, -102.750

A tornado moved slowly across open country and caused no known damage. This was the first of three tornadoes from the same thunderstorm which moved through the Lamar area.

Hail, Las Animas

When
August 28, 2:15 PM MST to 2:20 PM MST
Where
Las Animas County, 4 mi W of Weston
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -105.017

Hail, Pueblo

When
August 28, 2:30 PM MST to 2:35 PM MST
Where
Pueblo County, Colorado City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -104.867

Hail, Prowers

When
August 28, 2:33 PM MST to 2:38 PM MST
Where
Prowers County, 3 mi S of Wiley
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -102.717

Hail, Prowers

When
August 28, 2:57 PM MST to 3:02 PM MST
Where
Prowers County, 1 mi S of Lamar
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -102.617

Hail, Pueblo

When
August 28, 2:58 PM MST to 3:03 PM MST
Where
Pueblo County, 10 mi E of Beulah
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -104.800

Tornado, Prowers

When
August 28, 3:22 PM MST
Where
Prowers County, 6 mi E of Lamar
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
38.083, -102.500

A small, weak, short-lived tornado caused no known damage.

Tornado, Prowers

When
August 28, 3:23 PM MST to 3:29 PM MST
Where
Prowers County, 3 mi SW of Lamar
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
38.050, -102.650

A tornado moved slowly south across open country causing no known damage.

Hail, Bent

When
August 28, 4:04 PM MST to 4:09 PM MST
Where
Bent County, Las Animas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -103.217

Hail, Bent

When
August 28, 4:15 PM MST to 4:20 PM MST
Where
Bent County, Las Animas
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -103.217

Tornado, Prowers

When
August 28, 4:40 PM MST to 4:57 PM MST
Where
Prowers County, 11 mi SE of Lamar
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
37.967, -102.467

Another thunderstorm developed and caused a tornado which moved slowly south across open country causing no known damage.

Hail, Bent

When
August 28, 4:52 PM MST to 4:57 PM MST
Where
Bent County, Las Animas
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -103.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyThe tornado archive for Colorado, 2002Warnings in Colorado, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312557, 5312558, 5312559, 5312560, 5312561, 5312562, 5312563, 5312564, 5312566, 5312567, 5312568, 5312569, 5312565, 5312630, 5312631, 5312632, 5312633, 5312634.